Alert archive / Arkansas / Wind Advisories in 2020

Wind Advisory 7, NWS Little Rock, AR

August 27, 20207 counties in Arkansas

NWS Little Rock, AR issued this wind advisory at Aug 27, 2020, 3:32 AM CDT for 7 counties in Arkansas. It took effect at Aug 27, 2020, 1:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2020, 3:32 AM CDT (08:32 UTC)
In effect from
Aug 27, 2020, 1:00 PM CDT
Expired
Aug 27, 2020, 11:02 PM CDT
In force
10 hr
Issued by
NWS Little Rock, AR

Counties Arkansas County, AR, Desha County, AR, Jackson County, AR, Monroe County, AR, Prairie County, AR, White County, AR, Woodruff County, AR

The radar

The Little Rock radar (KLZK), 81 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

590 
WWUS74 KLZK 270832
NPWLZK

URGENT - WEATHER MESSAGE
National Weather Service Little Rock AR
332 AM CDT Thu Aug 27 2020

ARZ025-033-034-046-047-057-065-272100-
/O.NEW.KLZK.WI.Y.0007.200827T1800Z-200828T1200Z/
Jackson-White-Woodruff-Prairie-Monroe-Arkansas-Desha-
Including the cities of Newport, Searcy, Beebe, Augusta, McCrory,
Cotton Plant, Des Arc, Hazen, De Valls Bluff, Brinkley, 
Clarendon, Stuttgart, De Witt, Dumas, and McGehee
332 AM CDT Thu Aug 27 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM CDT
FRIDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Jackson, White, Woodruff, Prairie, Monroe, Arkansas 
  and Desha Counties.

* WHEN...From 1 PM this afternoon to 7 AM CDT Friday.

* IMPACTS...As the remnants of Hurricane Laura move through
  central and northeast Arkansas later today and tonight, gusty 
  winds could blow around unsecured objects. Tree limbs could be 
  blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

57
1 follow-up statement
050 
WWUS74 KLZK 280402
NPWLZK

URGENT - WEATHER MESSAGE
National Weather Service Little Rock AR
1102 PM CDT Thu Aug 27 2020

ARZ025-033-034-046-047-057-065-281200-
/O.CAN.KLZK.WI.Y.0007.000000T0000Z-200828T1200Z/
/O.NEW.KLZK.WI.Y.0008.200828T0402Z-200828T1200Z/
Jackson-White-Woodruff-Prairie-Monroe-Arkansas-Desha-
Including the cities of Newport, Searcy, Beebe, Augusta, McCrory,
Cotton Plant, Des Arc, Hazen, De Valls Bluff, Brinkley, 
Clarendon, Stuttgart, De Witt, Dumas, and McGehee
1102 PM CDT Thu Aug 27 2020

...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT FRIDAY...

* WHAT...South and southeast winds of 15 to 30 mph with gusts up 
  to 40 mph expected.

* WHERE...Jackson, White, Woodruff, Prairie, Monroe, Arkansas 
  and Desha Counties.

* WHEN...Until 7 AM CDT Friday.

* IMPACTS...Tropical Depression Laura will continue to move slowly
  across Arkansas overnight. Gusty winds could blow around 
  unsecured objects. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

44

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this wind advisory went out at Aug 27, 12:28 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 27, 12:28 AM CDT, 3 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1228 AM CDT Thu Aug 27 2020

.AVIATION...
TAF period prevailing conditions will be determined by the path of
Laura. While there may be scattered overnight convection and
patchy mvfr or lower ceilings, conditions should deteriorate after
sunrise, with mvfr to ifr conditions becoming prevalent and
moderate to heavy precipitation becoming widespread. Expect
sustained wind speeds increasing to 15 to 25 knots, and gusts
approaching 35 to 40 knots, especially in areas surrounding the
center (primarily central and eastern sites).
&&

.PREV DISCUSSION...(ISSUED 451 PM CDT Wed Aug 26 2020)

...SIGNIFICANT AND WIDESPREAD IMPACTS FROM LAURA ARE LIKELY
THURSDAY AND FRIDAY...

SHORT TERM...Today Through Friday Night

In the broadest sense, the overall forecast thinking through Friday
night has not changed significantly. We remain in a favored position
to see multiple, widespread hazards as Laura pushes across
Arkansas with impacts ramping up Thursday morning and lasting
into Friday. This discussion will first address the few notable
changes this cycle, followed by an update from yesterday's
discussion.

Notable changes:

(1) It is apparent a predecessor rain event affected portions of
southwestern Arkansas this morning with rain ongoing across a large
portion of western Arkansas this afternoon. Radar and MRMS estimated
totals are on the order of 5+ inches, centered on the border of Polk
and Sevier/Howard counties. This is very concerning given the
already suppressed flash flood guidance values from an abundance of
rain within the last month. For this reason, we are shifting our
messaging to address the potential for localized, high-end, and life-
threatening flooding in the Thursday/Friday time frame. Flash flood
emergencies cannot be ruled out. Again, this appears to be a
significant threat.

(2) Confidence remains high we will see at least a brief window of
tropical storm conditions over southwest Arkansas, most likely
Thursday afternoon through Thursday night. The ongoing Tropical
Storm Watch will be upgraded to a Tropical Storm Warning as a
result.

(1) Rain/Flooding

Prolific and heavy rain is anticipated along and east of the cyclone
center as it moves through Arkansas. A corridor of rain totals 4 to
6 inches (isolated totals of 8 inches or greater) is still expected
to bisect the state SW to NE along and east of the track. While
flooding will be possible over much of the state, southwestern
through central AR carries the highest risk of widespread flooding.
Southwestern AR, as mentioned above, may see localized, high-end,
and life-threatening flash flooding. There are no changes to the
ongoing Flash Flood Watch this afternoon aside from mentioning the
increased threat over southwestern sections.

(2) Wind

Tropical storm force winds are likely enough over southwestern to
warrant an upgrade to a Tropical Storm Warning. Sustained speeds on
the order of 30 to 40 mph with gusts upwards of 50 to 60 mph will be
possible all the way into central Arkansas, although speeds will
gradually diminish as the cyclone moves further into the state.
Lesser amounts with max gusts of 35 mph will be possible elsewhere.
Winds will increase Thursday through the day south-to-north and
decrease through Friday morning in the same fashion. Downed trees
and powerlines will be likely, especially over roughly the
southwestern half of the state. Confidence in the track forecast has
increased as has our confidence in wind impacts across the state.

(3) Tornadoes

As with most any landfalling tropical cyclone, tornadoes will be
possible and this threat primarily resides across the southern and
southeastern portions of the state, along and east of the center.
Tropical cyclone spawned tornadoes are typically weaker and short-
lived, but pose a threat, particularly within feeder bands.

The next routine forecast update will be issued around 4 AM CDT
Wednesday morning. Please monitor new forecasts and updates as this
storm evolves and we refine potential impacts and timing.

Special thanks to neighboring offices and national centers for
coordination today.

LONG TERM...Saturday Through Tuesday Night

Beyond the "Laura" timeframe of the forecast, things remain fairly
progressive locally as well as across much of the country. H500
ridging will remain suppressed to the south of the area with several
substantial shortwave troughs expected to traverse the northern part
of the CONUS.

At the surface, a cold front will move across the area at the
beginning of the period. Otherwise, sfc flow will remain largely out
of the south for much of the time. Temperatures are expected to
remain near to slightly below normal through the period with
occasional rain chances.

HYDROLOGY...

Growing more concerned with flood threats in the Upper Ouachita
River basin where they received 3-5 inches of rainfall in the last 6
hours. USGS streamflow maps depict streamflow above the 90th
percentile with much of the runoff still occurring. This is
concerning considering the main precipitation from remnants of Laura
is yet to come.

Additional rainfall expected over the next 36 hours over SW Arkansas
would likely push crests above minor and close to moderate impact
severity. Initial concern will be flash flooding Thursday,
particularly in the areas already primed with excessive rainfall
earlier today. PQPF shows highest confidence in heavy rain between
18Z Thursday and 06Z Friday.

Initial concerns will be on the tributaries of the Ouachita River
(Little Missouri, Caddo, Antoine, etc). Although verified reports of
water over low water crossings are beginning to recede, additional
rainfall upstream will cause faster rises with each additional rain
this event. In addition, runoff and routed water will reach the
mainstem of the Ouachita over the next few days leading to minor to
moderate categorical impacts by the end of next week in Southern
Arkansas. Long story short, if this heavy rain materializes river
flooding will be a continued concern heading into next week.

&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch from 7 AM CDT this morning through Friday
evening FOR Calhoun-Clark-Cleburne-Conway-Dallas-Faulkner-
Garland-Grant-Hot Spring-Independence-Montgomery-Ouachita-Perry-
Pike-Polk-Pope-Pulaski-Saline-Scott-Searcy-Stone-Van Buren-White-
Yell.

Tropical Storm Warning FOR Bradley-Calhoun-Clark-Cleveland-
Dallas-Drew-Ouachita-Pike.

&&

Aviation...57
Hazardous weather outlook, Aug 27, 12:10 AM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook...Corrected
National Weather Service Little Rock AR
1210 AM CDT Thu Aug 27 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-271000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-Izard-
Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-
Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-
Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
1210 AM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

Isolated showers and thunderstorms are expected overnight, with some
increase in precipitation across southwest Arkansas toward morning
as Hurricane Laura approaches from Louisiana.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

The remnants of Hurricane Laura are expected to move across Arkansas
from south to northeast Thursday evening into late Friday.

Heavy rainfall is likely along the track of the system. Flash
flooding is possible where storms develop and move over the same
locations. Forecast rainfall amounts will range from 3 to more than
6 inches for much of the area, with locally higher amounts in excess
of 7 inches.

The area most vulnerable to flash flooding is in the west. Portions
of western Arkansas have already received heavy to excessive rain
this month, and the soil is saturated and unable to hold much
additional water.

Given this much rain, tributaries will be on the rise. Minor to
moderate flooding is projected along portions of the Little
Missouri, Ouachita, and Saline Rivers. The scope of river flooding
may become more widespread depending on actual rainfall amounts, and
where the heaviest precipitation occurs.

Gusty winds are expected to accompany this system. Winds of 30 to 40
mph will be noted, with gusts to 50 mph possible. This could lead to
some tree damage and power outages, especially in southern sections
of the state.

There will also be a limited tornado threat across all but northwest
Arkansas, generally to the north and east of the center of
circulation. Tornadoes with inland tropical systems tend to be brief
and weak, but can certainly cause damage.

.Spotter Information Statement...

Spotter activation may be needed Thursday afternoon and evening.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

57/46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:23 PM CDTSpecial Weather StatementLZKWoodruff52 min
Aug 26, 8:34 PM CDTSpecial Weather StatementLZKLonoke26 min
Aug 27, 11:09 AM CDTRiver Flood WarningLZKWhite33 hr
Aug 27, 12:41 PM CDTFlash Flood WarningLZKBradley, Calhoun, Clark, Cleveland, Dallas, Drew and 2 more4 hr
Aug 27, 1:54 PM CDTFlash Flood WarningLZKClark, Cleveland, Dallas, Grant, Hot Spring, Jefferson and 1 more3 hr
Aug 27, 3:34 PM CDTTornado WarningLZKArkansas41 min
Aug 27, 3:49 PM CDTTornado WarningLZKArkansas, Lonoke, Prairie17 min
Aug 27, 4:03 PM CDTFlash Flood WarningLZKArkansas, Desha, Grant, Jefferson, Lonoke, Pulaski and 1 more4 hr
Aug 27, 4:10 PM CDTFlash Flood WarningLZKPolk, Scott3 hr
Aug 27, 4:13 PM CDTTornado WarningLZKArkansas, Desha, Monroe34 min
Aug 27, 4:19 PM CDTFlash Flood WarningLZKArkansas, Faulkner, Hot Spring, Lonoke, Prairie, Pulaski and 1 more4 hr
Aug 27, 5:27 PM CDTFlash Flood WarningLZKArkansas, Desha, Monroe, Prairie3 hr
Aug 27, 6:08 PM CDTTornado WarningLZKWhite, Woodruff52 min
Aug 27, 6:19 PM CDTFlash Flood WarningLZKConway, Faulkner, Lonoke, Monroe, Perry, Prairie and 3 more3 hr
Aug 27, 6:44 PM CDTTornado WarningLZKJackson, Woodruff18 min
Aug 27, 6:54 PM CDTTornado WarningLZKIndependence, Jackson, White, Woodruff8 min

Nearby

Wind Advisories in Arkansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.